Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 112, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 4, 2005, 9:48 PM CDT for 4 counties in Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2005, 9:48 PM CDT (02:48 UTC)
- Expired
- Jun 4, 2005, 10:22 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 2:05 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3003 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 15.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 050249
SVRTOP
KSC003-031-059-139-050330-
/O.NEW.KTOP.SV.W.0112.050605T0248Z-050605T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
948 PM CDT SAT JUN 4 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
NORTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS
FRANKLIN COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1030 PM CDT
* AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS CENTERED 6 MILES SOUTHWEST OF WAVERLY...
OR ABOUT 27 MILES EAST OF EMPORIA...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
MELVERN...
HARRIS...
WILLIAMSBURG...
GARNETT...
QUENEMO...
POMONA...
PRINCETON...
GREELEY...
LANE...
OTTAWA...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3848 9583 3820 9574 3822 9506 3873 9506
3865 9550
$$2 follow-up statements
000
WWUS53 KTOP 050256
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT SAT JUN 4 2005
KSC003-031-059-139-050330-
/O.CON.KTOP.SV.W.0112.000000T0000Z-050605T0330Z/
OSAGE-FRANKLIN-COFFEY-ANDERSON-
955 PM CDT SAT JUN 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM CDT FOR
NORTHERN ANDERSON...NORTHEASTERN COFFEY...FRANKLIN AND SOUTHEASTERN
OSAGE COUNTIES...
AT 950 PM CDT...A STORM CHASER REPORTED 70 MPH WINDS 3 MILES SOUTH
OF BURLINGTON. AT 955 PM THE LEADING EDGE OF THE STRONGEST WINDS
WERE LOCATED NEAR WAVERLY...OR ABOUT 25 MILES SOUTHWEST OF
OTTAWA...MOVING NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...GARNETT...QUENEMO...RICHMOND...POMONA...PRINCETON...
GREELEY...LANE...OTTAWA...RANTOUL AND WELLSVILLE.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3848 9583 3815 9575 3822 9506 3873 9506
3865 9550
$$000
WWUS53 KTOP 050322
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT SAT JUN 4 2005
KSC003-031-059-139-050329-
/O.CAN.KTOP.SV.W.0112.000000T0000Z-050605T0330Z/
OSAGE-FRANKLIN-COFFEY-ANDERSON-
1019 PM CDT SAT JUN 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ANDERSON...
NORTHEASTERN COFFEY...FRANKLIN AND SOUTHEASTERN OSAGE COUNTIES HAS
BEEN CANCELLED...
AT 1019 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT GUSTY WINDS OF 40 TO 50 MPH WERE STILL POSSIBLE
FROM THIS AREA OF SHOWERS AND THUNDERSTORMS AS THEY MOVE NORTHEAST
ACROSS FRANKLIN COUNTY.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3848 9583 3815 9575 3822 9506 3873 9506
3865 9550
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:25 PM CDT, 7 hours 23 minutes earlier.
Area forecast discussion, Jun 4, 2:25 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 225 PM CDT SAT JUN 4 2005 .DISCUSSION... MAIN CONCERNS ARE ADDITIONAL HEAVY RAIN POTENTIAL AND SEVERE WEATHER THIS EVENING AND TONIGHT. FOR TONIGHT... TSTMS ALREADY DVLPG ERN KS IN VERY UNSTABLE MOIST AMS AS IT SLOWLY BECOMES UNCAPPED AND READY FOR SERVICE. SPC HI RISK AND NEWLY ISSUED TOR WATCH FIT IN WELL. UPR LOW ERN COLO AND ATTENDING SHRTWV TO ROTATE EWD THRU RGN TNGT PROVDG GOOD LIFT OVER SFC BOUNDR AS IT MOVES EWD TNGT. DRY LN STILL IN WRN KS, SO SVR THREAT COULD LAST SEVERAL HRS. ALSO THREAT OF HVY RAINFALL OVER REGN WITH SATURATED GRD FROM YDA AND OVERNGT RAINS. THUS FFA IS CONTD ACROSS ALL BUT FAR NWRN CWA. CUD BE A VERY BUSY EVNG.... SUNDAY/SUNDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE ACROSS EASTERN KS DURING THE LATE MORNING HOURS ON SUNDAY. THIS WILL PUSH THE PACIFIC COLD FRONT EAST INTO MO BY NOON. THERE MAY BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE SOUTHEAST COUNTIES OF THE FA BEFORE FROPA BY NOON. TEMPERATURES WILL BE IN THE MID 80S WITH DRIER CONDITIONS. MONDAY/TUESDAY NIGHT...ANOTHER 5H TROUGH WILL MOVE ON SHORE ACROSS THE PACIFIC NORTHWEST AND DIG INTO THE CENTRAL ROCKY MOUNTAINS. A MINOR 5H TROUGH WILL LIFT NORTH ACROSS THE NORTHERN PLAINS. EASTERN KS WILL BE UNDER A DOWN STREAM 5H RIDGE. THERE MAY BE A SLIGHT CHANCE FOR THUNDERSTORMS WHEN THE DEEPER MOISTURE MOVES NORTH ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT THE RIDGE ALOFT AND CAP MAY LIMIT ANY DEEP MOIST CONVECTION. AFTERNOON HIGHS WILL BE IN THE MID 80S TO LOWER 90S. OVERNIGHT LOWS IN THE 60S. WEDNESDAY/SATURDAY...THE LONGER RANGE MODELS CONTINUE TO SHOW A LONGER WAVE LENGTH 5H TROUGH ACROSS THE WESTERN CONUS. ATTM MOST OF THE SMALLER WAVE-LENGTH 5H TROUGH WILL LIFT OUT NORTH OF THE FA. THE GFS SHOWS A 5H TROUGH LIFTING NORTHEAST FARTHER SOUTH ACROSS THE CENTRAL PLAINS ON WEDNESDAY. THERE MAY BE ENOUGH LIFT TO BREAK THE CAP AND GIVE THE AREA A BETTER CHANCE OF RAIN WEDNESDAY AND WEDNESDAY NIGHT. OTHERWISE EXPECT MOSTLY DRY CONDITIONS WITH HIGH TEMPERATURES IN THE THE MID 80S TO AROUND 90 DEGREES. && .TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE ENTIRE CWA. A FLOOD WATCH IS IN EFFECT UNTIL 6AM SUNDAY ALONG AND SOUTH OF A LINE FROM ABILENE...TO MANHATTAN...TO SENECA.
Hazardous weather outlook, Jun 4, 2:45 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT SAT JUN 4 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-051000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 245 PM CDT SAT JUN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ...TORNADOES POSSIBLE LATE TODAY AND TONIGHT... SEVERE THUNDERSTORMS CONTINUE TO BE LIKELY ACROSS THE AREA BY LATE AFTERNOON CONTINUING INTO THE NIGHTTIME HOURS. A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE FROM FAST DEVELOPING AND QUICK MOVING SEVERE STORMS. STRONG WIND SHEAR AND VERY UNSTABLE AIR WILL LEAD TO SUPERCELL THUNDERSTORMS THAT WILL BE LONG-LIVED AND HAVE THE POTENTIAL TO PRODUCE TORNADOES. WEATHER INFORMATION SHOULD BE MONITORED FREQUENTLY FOR UPDATES, WATCHES AND WARNINGS...ESPECIALLY WHERE OUTDOOR ACTIVITIES ARE PLANNED. BE READY FOR QUICK ACTION IF STORMS FORM. A FLOOD WATCH ALSO CONTINUES TONIGHT FOR A GOOD PART OF THE AREA. MORE HEAVY RAINFALL TONIGHT OVER ALREADY SATURATED GROUND WILL LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR RESIDUAL THUNDERSTORMS EARLY SUNDAY ALONG AND SOUTHEAST OF I-35...WITH A CHANCE FOR MORE THUNDERSTORMS AGAIN MONDAY NIGHT THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND SHOULD BE READY FOR QUICK DEPLOYMENT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 4, 9:02 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
902 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND GST EMPORIA 38.40N 96.18W
06/04/2005 63 MPH LYON KS ASOS
&&
CAVANAUGHLocal storm report, Jun 4, 9:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
904 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL 3 SW ALLEN 38.63N 96.21W
06/04/2005 1.00 INCH LYON KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Jun 4, 9:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL AMERICUS 38.51N 96.26W
06/04/2005 1.00 INCH LYON KS LAW ENFORCEMENT
&&
CAVANAUGHLocal storm report, Jun 4, 9:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL DELIA 39.24N 95.97W
06/04/2005 0.88 INCH JACKSON KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Jun 4, 9:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG TOPEKA 39.05N 95.68W
06/04/2005 SHAWNEE KS BROADCAST MEDIA
LARGE TREE DOWN OVER 44TH AND RODCHESTER.
&&
CAVANAUGHLocal storm report, Jun 4, 9:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND GST 2 W GARNETT 38.28N 95.28W
06/04/2005 55 MPH ANDERSON KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 32 min |
| Jun 4, 7:12 PM CDT | Tornado Warning | TOP | Jackson | 23 min |
| Jun 4, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 47 min |
| Jun 4, 7:45 PM CDT | Flash Flood Warning | TOP | Wabaunsee | 3 hr |
| Jun 4, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 43 min |
| Jun 4, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 58 min |
| Jun 4, 8:03 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 57 min |
| Jun 4, 8:04 PM CDT | Flash Flood Warning | TOP | Jackson, Pottawatomie | 3 hr |
| Jun 4, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 30 min |
| Jun 4, 8:29 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 3 hr |
| Jun 4, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee, Wabaunsee | 49 min |
| Jun 4, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 46 min |
| Jun 4, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.